Highlander Help

EMT NOTES

 Medication Protocols



Respiratory Distress

  • First, a much needed review of lung sounds:
    • wheezing-lower airway, may indicate asthma
    • rails- lower airway, indicates fluid in lungs, may be due to Congestive Heart Failure (CHF)
    • rhonchi- lower airway, may be due to pneumonia/bronchitis
    • stridor-upper airway, may be due to partial obstruction of airway or anaphylaxis (acute allergic reaction, which may lead to shock)
    • for a more in-depth review of lung sounds and auscultation, see this page on EMSWorld.com

  • Resp. distress may be due to variety of ailments.  You must look for clues to rule out certain causes and to develop a diagnoses
  • Some examples:
    • look for presence pedal edema (swelling of legs/ankles, "cankles") to indicate CHF
    • ask about asthma or allergies, or past events of similar nature

  • Inhaler:
    • see reference sheet given in class for full info, these notes are just are just the essentials or extra insights not found on the sheet
    • patient must be breathing and alert enough to self-administer.  If not, you should ventilate with Bag Valve Mask (BVM)
    • Direct patient to fully exhale, puff, breathe in deeply, hold breath as long as comfortably possible, then exhale slowly.  
    • Follow prescription directions when helping administration

  • Nebulizer
    • only use if prescribed to patient
    • can use pipe or mask form
    • if using with O2, should use 6-8L O2 flow

  • How to differentiate anaphylaxis and asthma/other less severe reactions:
    • Anaphylaxis will present with one, some, or all of the following:
      • hypotension
      • hives
      • stridor
      • known allergen

  • CPAP
    • should use 25L O2 flow.  Start CPAP at this setting-do not start at a lower flow and raise it
    • be gentle and compassionate with patient to keep them from freaking out/getting claustrophobic. Can encourage patient to put the mask on by themselves if necessary, and then secure it afterwards.
    • If CPAP is not available, would be good to use BVM at 25L.

Opiate Overdose

  • First, what are opiates?
    • Opiates are a class of drugs that can be found and are used in a variety of forms.  Can be prescribed or illegal.
    • Examples: Vicadin, Oxycodone, Heroine. 
  • Heroin
    • very addictive
    • depressant and respiratory system suppressant
    • overdose may lead to respiratory arrest and subsequent cardiac arrest
  • Signs of opiate overdose:
    • Pinpoint pupils
    • Resp. arrest
    • Evidence of use (needles, drug found near patient, needle marks/injection points on patient etc.)
  • ABC's are important to maintain for overdose
    • ventilating for patient may stimulate respiratory drive and get them breathing again